Dysport affected my smile and made me look older. Is it permanent? (Photo)

I got 20 units of Dysport injections into each masseter muscle 2 weeks ago for a jaw reduction. It has affected my smile. I don't show as much gum when I smile and I feel like it isn't as wide. The main problem is that the nasolabial fold on my right side seems much deeper. I have aged 10 years. Also, I have lost the apples of my cheeks. In the pictures, you can see that the folds continue straight down the corner of my lip. When will this problem go away, will this deep fold become permanent?

Doctor Answers 9

All effects of Dysport, good and bad, are temporary

The bad news: you are unhappy with your Dysport results.

The good news: all effects of Dysport, good and bad, are temporary.

I agree that some of the Dysport inadvertantly affected muscles surrounding the masseter.  Your smile should be back to normal within the next few months.

Plano Plastic Surgeon
4.9 out of 5 stars 38 reviews

Masseter injection affecting smile

I'm sorry to hear that your masseter injection has affected your smile. This will eventually wear off. Chances are some of the Dysport did not go into the masseter but also affected the smile muscles that pulls the corner of your lip outwards.


Injection of neuromodulators such as Botox, Dysport, or Xeomin into the masseter muscle for jaw reduction is an advanced technique that requires detailed knowledge of facial anatomy in order to minimize risks and complications. One of the major risks is affecting muscles other than the masseter due to incorrect placement of injection. There is no way to reverse this effect, but the neuromodulator will wear off in time. In fact, 20 units of Dysport is not a large amount in that location so you may note improvement even in 2-3 months.

After the effects of the Dysport have worn off, it is worthwhile to see a Board Certified Dermatologist with specialty training and knowledge in advanced cosmetic techniques in order to see if you require more masseter treatment or perhaps fillers to address your cheeks and nasolabial folds. Very sorry to hear of your experience, but at least it’s temporary. Good luck!

Douglas Wu, MD
San Diego Dermatologist
5.0 out of 5 stars 31 reviews

Dysport injection

I'm sorry you were unhappy with your Dysport treatment.  The effects of Dysport will gradually decrease over the next 3-4 months.  You can expect that your look will return to your "pretreatment" appearance.

Camille Cash, MD
Houston Plastic Surgeon
5.0 out of 5 stars 28 reviews

Masseter Dysport affected smile

This injection is for advanced injectors. If not done properly, it can affect the zygomaticus muscles and the risorius muscle, which both affect the smile and NLF. It can't be reversed and will take up to 4 months to resolve. I would go to a Facial Plastic Surgeon for this in the future because the anatomy is very important to know in this area.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

Dysport effects

The effects of Dysport last on average about four months so the result will not be permanent. You should be very careful in using Botox or Dysport in muscles that affect the muscles around your mouth.

Baruch Jacobs, MD, FACS
Miami Plastic Surgeon

Dysport to masseter muscles affecting smile

The effect from Dysport will normally last about 3-6 months.  After it wears off, your facial expressions should return to normal, so I do not believe you will have any permanent change in your smile from the treatment to your masseter muscles.  It is also possible that you will still have some effect to your masseter muscles while the change to your smile may go back to normal sooner.    

Michael I. Echavez, MD
San Francisco Facial Plastic Surgeon
4.5 out of 5 stars 18 reviews

Change in Smile after Dysport

It looks like there may have been an exaggerated effect of the Dysport on the masseter muscle function resulting in an apparent deepening of the nasolabial and marionette folds.  Try not to worry too much as one of the benefits of products like Dysport and Botox is the effect is temporary and  I would expect this to resolve with time.  At two weeks, the effect is usually at its peak.  With injecting larger muscle groups like the masseter the effect should start to dissipate over the next few weeks.  Hope this helps. 

Timothy Minton, MD
Savannah Facial Plastic Surgeon
5.0 out of 5 stars 4 reviews


Dear lizottawa:

Your pictures do not show your entire face but I think you may have had spread of the Dysport to muscles of your face other than the masseters.  20 units is a very small dose of Dysport, so it is surprising this would happen unless it was injected in an extremely dilute form or outside of the point of largest mass of the masseter muscle.

If it truly was just 20 units (as opposed, say, to .20 ml, which could be a larger dose if the Dyport was in concentrated form), it should wear off very quickly.

For the most part, I like to use very concentrated dilutions of Botox (for example, only 1 cc of diluent per 100 units Botox), Dysport, and Xeomin, so that I can control the spread of the product and keep it exactly where I want it.  This results in a little more waste of the product as I use it, but, for me at least, it is definitely worth that cost to prevent side effects.

All things considered, this would be extremely unlikely to happen again if you need to have the masseters injected again in the future.  I hope you have or will return to your injector to discuss this with him or her.

Sheryl D. Clark, MD
New York Dermatologist
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.